Scientists are homing in on the potential cause of allergic reactions to the Pfizer-BioNTech COVID-19 vaccine.
The United States Center for Disease Control and Prevention has recorded six severe allergic reactions out of the 272,001 administered through Dec. 19, and the compound polyethylene glycol, known as PEG, has become a leading suspect in the cases, The Wall Street Journal reports. While still speculative at this point — allergies to PEG are rare and the reactions may have been to something else, per the Journal — PEG is found in other drugs, cosmetics, and food and is known to trigger anaphylaxis on rare occasions, though not all forms of the compound are “equal” in terms of allergic potential.
Part of the challenge of pinpointing PEG as the likely catalyst for the reactions is that the compound in the vaccines “is different than what has been previously associated with allergic reactions,” James Baker, an immunologist who heads the Michigan Nanotechnology Institute for Medicine and the Biological Sciences at the University of Michigan, told the Journal.
PEG is also found in the Moderna vaccine. A health care worker became the first known person to experience an allergic reaction to that shot on Thursday. Dr. Hossein Sadrzadeh, who said he has a history of allergies, reported tingling sensations, an elevated heart rate, and low blood pressure shortly after his inoculation. The symptoms were akin to a reaction he had previously had to shellfish, he said. He was discharged a few hours later.